Alert archive / California / Freeze Warnings in 2019

Freeze Warning 7, NWS Eureka, CA

October 9, 2019Trinity County, California

NWS Eureka, CA issued this freeze warning at Oct 9, 2019, 3:04 AM PDT for Trinity County, California. It took effect at Oct 10, 2019, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2019, 3:04 AM PDT (10:04 UTC)
In effect from
Oct 10, 2019, 2:00 AM PDT
Expired
Oct 10, 2019, 9:00 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS76 KEKA 091004
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
304 AM PDT Wed Oct 9 2019

CAZ107-108-092230-
/O.UPG.KEKA.FZ.A.0005.191010T0900Z-191010T1600Z/
/O.NEW.KEKA.FZ.W.0007.191010T0900Z-191010T1600Z/
/O.CON.KEKA.FR.Y.0024.000000T0000Z-191009T1600Z/
Northern Trinity-Southern Trinity-
304 AM PDT Wed Oct 9 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 27 expected. For the Frost Advisory, temperatures as low as 
  33 will result in frost formation.

* WHERE...Trinity County.

* WHEN...For the Freeze Warning, from 2 AM to 9 AM PDT Thursday. 
  For the Frost Advisory, until 9 AM PDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ102-105-106-091600-
/O.CON.KEKA.FR.Y.0024.000000T0000Z-191009T1600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
304 AM PDT Wed Oct 9 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Del Norte Interior, Northern Humboldt Interior and 
  Southern Humboldt Interior.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
5 follow-up statements
189 
WWUS76 KEKA 091546
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
846 AM PDT Wed Oct 9 2019

CAZ107-108-100000-
/O.EXP.KEKA.FR.Y.0024.000000T0000Z-191009T1600Z/
/O.CON.KEKA.FZ.W.0007.191010T0900Z-191010T1600Z/
Northern Trinity-Southern Trinity-
846 AM PDT Wed Oct 9 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
THURSDAY...
...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Southern Trinity and Northern Trinity Counties.

* WHEN...From 2 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ102-105-106-091700-
/O.EXP.KEKA.FR.Y.0024.000000T0000Z-191009T1600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
846 AM PDT Wed Oct 9 2019

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$
306 
WWUS76 KEKA 092108
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
208 PM PDT Wed Oct 9 2019

CAZ107-108-100515-
/O.CON.KEKA.FZ.W.0007.191010T0900Z-191010T1600Z/
Northern Trinity-Southern Trinity-
208 PM PDT Wed Oct 9 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Southern Trinity and Northern Trinity Counties.

* WHEN...From 2 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
953 
WWUS76 KEKA 100455
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
955 PM PDT Wed Oct 9 2019

CAZ107-108-101300-
/O.CON.KEKA.FZ.W.0007.191010T0900Z-191010T1600Z/
Northern Trinity-Southern Trinity-
955 PM PDT Wed Oct 9 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Trinity County.

* WHEN...From 2 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ110-111-101300-
/O.NEW.KEKA.FR.Y.0025.191010T0900Z-191010T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
955 PM PDT Wed Oct 9 2019

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior and Northeastern
  Mendocino Interior including Willits, Covelo, and Potter Valley.

* WHEN...From 2 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
877 
WWUS76 KEKA 101055
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
355 AM PDT Thu Oct 10 2019

CAZ107-108-101600-
/O.CON.KEKA.FZ.W.0007.000000T0000Z-191010T1600Z/
Northern Trinity-Southern Trinity-
355 AM PDT Thu Oct 10 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Trinity County.

* WHEN...Until 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ103-105-106-113-101600-
/O.EXA.KEKA.FR.Y.0025.000000T0000Z-191010T1600Z/
Northern Humboldt Coast-Northern Humboldt Interior-
Southern Humboldt Interior-Southeastern Mendocino Interior-
355 AM PDT Thu Oct 10 2019

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Northern Humboldt Coast, Northern Humboldt Interior, 
  Southern Humboldt Interior and Southeastern Mendocino Interior 
  Counties.

* WHEN...until 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ110-111-101600-
/O.CON.KEKA.FR.Y.0025.000000T0000Z-191010T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
355 AM PDT Thu Oct 10 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior and Northeastern 
  Mendocino Interior including Willits, Covelo, and Potter 
  Valley.

* WHEN...until 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
770 
WWUS76 KEKA 101546
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
846 AM PDT Thu Oct 10 2019

CAZ107-108-101700-
/O.EXP.KEKA.FZ.W.0007.000000T0000Z-191010T1600Z/
Northern Trinity-Southern Trinity-
846 AM PDT Thu Oct 10 2019

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

Temperatures are warming up this morning, although cold
temperatures are possible again tonight. 

$$

CAZ103-105-106-110-111-113-101700-
/O.EXP.KEKA.FR.Y.0025.000000T0000Z-191010T1600Z/
Northern Humboldt Coast-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
846 AM PDT Thu Oct 10 2019

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Temperatures have warmed above freezing.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Oct 8, 2:29 PM PDT, 12 hours 35 minutes earlier.

Area forecast discussion, Oct 8, 2:29 PM PDT, 12 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
229 PM PDT Tue Oct 8 2019

.SYNOPSIS...Dry weather and breezy ridgetop winds will develop
Wednesday into Thursday. Winds will decrease on Friday, but dry
weather will continue through Saturday morning. Thereafter, light
rain will be possible Saturday afternoon and evening, followed by
a more substantial chance of rain during the middle of next week.

&&

.DISCUSSION...An upper-level disturbance centered in the vicinity
of western Washington this afternoon is forecast to dig across
the northern Great Basin during the next 24 hours, while an
upstream ridge shifts east across the NERN PAC. A strong area of
surface high pressure will spread south across the Intermountain
West in the wake of the upper disturbance, and will be accompanied
by very low humidity values. In addition, the high will aid in
the development of winds gusting from 20 to 40 mph across area
ridgetops from Wednesday afternoon through Thursday morning. The
dry gusty conditions will yield a critical fire weather
threat...reference the fire weather discussion below for more
information.

The dry airmass will also support strong radiational cooling over
the interior...particularly in Trinity County tonight and
Wednesday night. Frost will be probable as a result tonight, and
freezing conditions are forecast to occur Wednesday night.
Reference the latest frost and freeze products for more
information.

The previously mentioned upper disturbance will depart east by
Friday causing gusty east-northeast winds to dissipate. However,
dry weather will continue as shortwave ridging develops over the
West Coast. Thereafter, a weak surface front is forecast to
approach coastal NWRN CA on Saturday. Light showers may move
onshore during Saturday afternoon and evening...mainly impacting
locations north of Cape Mendocino. Broad upper ridging will
redevelop over the area Monday and Tuesday, followed by a
potentially stronger storm system during the middle of next week.

JMG

&&

.AVIATION...Low level clouds have mostly dissipated across the
Redwood Coast today with high cirrus still passing overhead. This
pattern is expected to continue with mostly VFR conditions through
the remainder of the day across the region. Gusty winds will
develop this afternoon, with the highest gusts along the Redwood
Coast as well as across higher inland ridges. Winds are expected
to decouple at the TAF sites after midnight tonight, with the
potential of marginal low-level wind shear at all locations. The
LLWS threat is expected to persist through most of tonight, and
begin to relax by late tomorrow morning. SEC/TDJ

&&

.MARINE...Northerly winds will further increase this afternoon
and evening, with gales developing across the outer waters by late
tonight. Gale warnings previously issued for the outer waters
stand unchanged. Current model guidance indicates the wind threat
will pull in tighter toward the coast south of Cape Mendocino,
thus have expanded the Gale Warning to include the southern
inners. Current model soundings and wind profiles in this area are
also hinting at a favorable environment for mountain wave
development downstream of the King Range. Should these form,
localized gusts of 40 to 45 kt are possible near the Lost Coast to
the south of Punta Gorda, where strong offshore winds channel
down valleys to the coast. Short period seas are expected to ramp
up to nearly 15 ft in portions of the outer waters on Wednesday.
Winds are forecast to max out Wednesday evening, with speeds
rapidly diminishing on Thursday. SEC/TDJ

&&

.FIRE WEATHER...A critically dry boundary layer airmass is
forecast to spread across the region Wednesday and Thursday, with
afternoon humidity values ranging from 5 to 15 percent and very
little recovery occurring overnight. In addition, strengthening
high pressure over the Great Basin will aid in the development of
east-northeast ridgetop winds gusting from 20 to 40 mph. Fuel
conditions are expected to be most receptive to fast moving
wildfires for elevations above 1500 feet over southeast Humboldt
County, southern Trinity County, and interior Mendocino
County...which supports the issuance of a Red Flag Warning.
Elsewhere, fuels are more moist, which precludes the issuance of a
Red Flag Warning at this time.

JMG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory from 2 AM to 9 AM PDT Wednesday for CAZ102-
     105>108.

     Red Flag Warning from 11 AM Wednesday to 11 AM PDT Thursday for
     CAZ212-276-277.

     Freeze Watch from late Wednesday night through Thursday morning
     for CAZ107-108.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     3 AM PDT Thursday for PZZ450.

     Small Craft Advisory until midnight PDT tonight for PZZ455.

     Gale Warning from midnight tonight to 9 PM PDT Wednesday for
     PZZ455.

     Small Craft Advisory until 3 AM PDT Wednesday for PZZ470.

     Gale Warning from 3 AM Wednesday to midnight PDT Wednesday night
     for PZZ470.

     Small Craft Advisory until 6 PM PDT this evening for PZZ475.

     Gale Warning from 6 PM this evening to midnight PDT Wednesday
     night for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 8, 2:21 PM PDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
221 PM PDT Tue Oct 8 2019

CAZ101-103-104-109-092130-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
221 PM PDT Tue Oct 8 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110>113-092130-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
221 PM PDT Tue Oct 8 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 11 AM PDT
THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Red Flag Warning is currently in effect Wednesday afternoon through
Thursday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-092130-
Del Norte Interior-Northern Humboldt Interior-
221 PM PDT Tue Oct 8 2019

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Frost Advisory is currently in effect Wednesday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-092130-
Southern Humboldt Interior-
221 PM PDT Tue Oct 8 2019

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT WEDNESDAY...
...RED FLAG WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 11 AM PDT
THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Frost Advisory is currently in effect Wednesday morning. A Red
Flag Warning is currently in effect Wednesday afternoon through
Thursday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-092130-
Northern Trinity-
221 PM PDT Tue Oct 8 2019

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Frost Advisory is currently in effect Wednesday morning. A Freeze
Watch is currently in effect Wednesday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108-092130-
Southern Trinity-
221 PM PDT Tue Oct 8 2019

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT WEDNESDAY...
...RED FLAG WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 11 AM PDT
THURSDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Frost Advisory is currently in effect Wednesday morning. A Red
Flag Warning is currently in effect for elevations above 1500 feet
Wednesday afternoon through Thursday morning. A Freeze Watch is
currently in effect for elevations below 1500 feet Wednesday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Freeze Warnings in California, 2019Every freeze warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.